MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 32.5MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 32.5MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71645032
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Nonunion/Delayed-union Bone Fracture (2369); Device Embedded In Tissue or Plaque (3165)
Date of Event 08/23/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Ack3 was not generated and the initial report was not received by fda.Due to the aforementioned, an initial/final report has been submitted.The devices were not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, additional details regarding the clinical course of the patient were not provided.Per case details no further information is available.Without supporting clinical/medical documents, a thorough investigation cannot be performed.The clinical root cause and/or patient outcome beyond what was reported could not be confirmed nor concluded; therefore, no further medical assessment is warranted at this time.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, size selected, surgical technique or postoperative care.The contribution of the devices to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual products involved, our investigation could not proceed.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.(b)(4).
 
Event or Problem Description
It was reported that, after an internal fixation procedure had been performed on the patient's left femur on (b)(6) 2016 to treat a femoral shaft and intertrochanteric fracture, the patient experienced painful nonunion of the femoral shaft fracture and breakage of the two (2) distal interlocking screws 46.7 weeks postoperatively (as confirmed per x-ray assessment).A revision surgery was performed on (b)(6) 2017 to treat this adverse event.Additional details regarding the clinical course of the patient were not provided.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf)], additional information is not known, and it is not possible to collect it, we do not have the opportunity to revisit negative feedback to retrieve further information.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Event or Problem Description
It was reported that, after an internal fixation procedure had been performed on the patient's left femur on (b)(6) 2016 to treat a femoral shaft and intertrochanteric fracture, the patient experienced breakage of the most proximal distal interlocking screw 46.7 weeks postoperatively (as confirmed per x-ray assessment).A revision surgery was performed on (b)(6) 2017 to treat this adverse event.During this procedure, the nail was exchanged with a similar nail.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that pre-revision x-ray ((b)(6) 2017) with obvious radiolucency around distal nail tip and most proximal-distal broken screw head fragment.Ossification also noted at broken screw head.X-rays post-revision show a retained threaded screw fragment superior to the most-proximal nail hole.There is a likely root cause: the patient¿s preexisting comorbidities along with body mass index (43.3) likely contributed to the reported painful non-union.Additionally, the pre-revision distal nail tip radiolucency with the broken, most-proximal distal screw with site ossification likely supports micro-and/or macro-motion.The patient impact is determined to be the nail revision secondary to painful non-union, use of bone-stimulator, prescription for pain, and the retained broken threaded screw fragment at the most-proximal distal screw hole.Documentation revealed patient was experiencing persistent non-union with minimal pain in left femur 4 years post-revision and weight bearing as tolerated.The current patient status is unknown.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 33 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 32.5MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15741081
Report Number1020279-2022-04167
Device Sequence Number6203314
Product Code HSB
UDI-Device Identifier00885556215647
UDI-Public885556215647
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K111025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/07/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/07/2026
Device Catalogue Number71645032
Device Lot Number16CT66167
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2022
Supplement Date Received by Manufacturer08/12/2024
11/06/2024
Initial Report FDA Received Date11/05/2022
Supplement Report FDA Received Date08/13/2024
11/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/07/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71645040/TRIGEN LOW PROFILE SCREW 5.0MM X 40MM; 71677095/LAG/COMP SCREW KIT 95/90
Outcome Attributed to Adverse Event Other;
Patient Age69 YR
Patient SexFemale